Jump to content
  • Sign Up
  • Join Our Community!

    Do you have questions about celiac disease or the gluten-free diet?

jodikris

Cbc And Dapsone

Rate this topic

Recommended Posts

Okay so I have been SORT Of diagnosed with DH over the past 2-3 years. I have been taking Dapsone. I started feeling kinda bad and I went in for a blood test. I was SEVERELY anemic to the point where I spent this weekend in the hospital undergoing blood transfusions. Can you guys tell me if this is from the Dapsone?

I am so sad. I can't stop itching now. It's on my nose, chin, under my arms, on my waist, kneecaps, ankles..etc. I have elimnated the wheat again but I am frustrated that no gastroenterologist can tell me if I have Celiac or not....can you have DH and NOT have celiac??

Jodi

Share this post


Link to post
Share on other sites

First a disclaimer. I am not a doctor or medical person, but I was diagnosed with celiac more than 5 years ago, and I took dapsone for DH for 20 years.

The severe anemia is very likely because you do indeed have active celiac. You are not absorbing the vitamins and mninerals you need. This is NOT a side-effect of dapsone that I know of.

Severe anemia (hemoglogin 8.3 and hematocrit 23; or was it the other way around?) was the symptom that put me in the hopsital and led to my diagnosis. Have your doctors performed the celiac blood tests or a small intestine biopsy for celiac? If not, they should have.

Having said that, if your skin is fine when take dapsone and then blistery and itchy when you don't, that's an excellent sign that you do indeed have DH. Daposne isn't effective at treating much of anything other than DH and leprosy (that I know of).

If you have DH, you do have or will have celiac, according to the NIH and every celiac expert I know of. In fact, the NIH consensus conference on celiac said that people who have proven DH don't even really need celiac testing. They need to go gluten free.

To go gluten-free you have to avoid barley, rye and most oats in addition to avoiding wheat. You have to learn about contamination and hidden ingredients. And you should be able to start taking dapsone again, although you most definitely should not start it again just on my word.

In summary, it sounds to me like you have DH and celiac, and the celiac is the most probable cause of the anemia. If that's true, you should be able to take dapsone but ONLY with your doctor's OK and under his supervision. DO NOT restart it just because I said I thought you could. If you truly go gluten-free the anemia should resolve itself over time (eat losts of red meat, liver, take iron supplements) and after several months you should be able to stop the dapsone (if you're taking it). And you have to be gluten-free for life. It doesn't go away.

good luck

richard

Share this post


Link to post
Share on other sites

jodikris:

I think that Richard summed it all up perfectly. If you have DH, you have to be gluten free.

Best of luck, and I hope that you find some much needed relief.

Share this post


Link to post
Share on other sites
jodikris:

I think that Richard summed it all up perfectly. If you have DH, you have to be gluten free.

Best of luck, and I hope that you find some much needed relief.

Thank you guys both for your support. I was BACK in the ER yesterday. I Passed out at work. I am feeling better today. THey are doing a battery of tests on me. They still are blaming the dapson. I feel like I NEED the medicine because I am so itchy I am miserable. I aruged with the doctor about it but he said he is convinced it is causing the problems and NOT the celiac. I don't know what to think. THe doctors are SO frustrating!!!!!!!!!!!

Jodi

Share this post


Link to post
Share on other sites

Just remember that you do not need a doctor's permission to go gluten free. Your diet will not be harmed in any way: you can supplement the nutrients with other foods.

Share this post


Link to post
Share on other sites

If you haven't gone gluten-free you need to do so. If you have DH, you have celiac. And the only way to control DH without dapsone is by being gluten free.

I googled dapsone and it can indeed cause cedrtain types of anemia. I should have looked before. Still, anemia and exhaustion are two of the main symptoms of celiac.

richard

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...